Alert archive / West Virginia / Wind Chill Advisories in 2021
Wind Chill Advisory 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this wind chill advisory at Feb 19, 2021, 1:29 PM EST for Tucker County, West Virginia. It took effect at Feb 20, 2021, 12:00 AM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 1:29 PM EST (18:29 UTC)
- In effect from
- Feb 20, 2021, 12:00 AM EST
- Expired
- Feb 20, 2021, 10:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Pittsburgh, PA
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 123 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WWUS41 KPBZ 191829 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 129 PM EST Fri Feb 19 2021 WVZ514-200300- /O.NEW.KPBZ.WC.Y.0003.210220T0500Z-210220T1500Z/ Eastern Tucker- Including the cities of Davis, Thomas, and Canaan Valley 129 PM EST Fri Feb 19 2021 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EST SATURDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 15 below zero. * WHERE...Eastern Tucker County. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
3 follow-up statements
132 WWUS41 KPBZ 200218 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 918 PM EST Fri Feb 19 2021 WVZ514-201030- /O.CON.KPBZ.WC.Y.0003.210220T0500Z-210220T1500Z/ Eastern Tucker- Including the cities of Davis, Thomas, and Canaan Valley 918 PM EST Fri Feb 19 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST SATURDAY... * WHAT...Very cold wind chill from 10 to 15 below zero expected. * WHERE...Eastern Tucker County West Virginia. * WHEN...From midnight tonight to 10 AM EST Saturday. * IMPACTS...The cold wind chill could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while outside due to the low wind chill. && $$
771 WWUS41 KPBZ 200858 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 358 AM EST Sat Feb 20 2021 WVZ514-201500- /O.CON.KPBZ.WC.Y.0003.000000T0000Z-210220T1500Z/ Eastern Tucker- Including the cities of Davis, Thomas, and Canaan Valley 358 AM EST Sat Feb 20 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Very cold wind chill from 10 to 15 below zero expected. * WHERE...Eastern Tucker County. * WHEN...Until 10 AM EST this morning. * IMPACTS...The cold wind chills could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
701 WWUS41 KPBZ 201457 WSWPBZ URGENT - WINTER WEATHER MESSAGE National Weather Service Pittsburgh PA 957 AM EST Sat Feb 20 2021 WVZ514-201600- /O.EXP.KPBZ.WC.Y.0003.000000T0000Z-210220T1500Z/ Eastern Tucker- Including the cities of Davis, Thomas, and Canaan Valley 957 AM EST Sat Feb 20 2021 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EST THIS MORNING... Temperatures will climb into the teens allowing the wind chill to be warmer than -10 the rest of the day, so the wind chill advisory will be allowed to expire. Wind chills will stay below zero most of the day. $$ 98
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this wind chill advisory went out at Feb 19, 11:21 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 19, 11:21 AM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1121 AM EST Fri Feb 19 2021 .SYNOPSIS... Cold, cloudy, and mostly dry weather will persist on Friday before scattered snow showers develop again Friday night and into Saturday. The weekend will be cold with temperatures well below average. && .NEAR TERM /THROUGH TONIGHT/... Patchy light snow and flurries continue to wane this morning with low/mid-level trough passage. GOES Water Vapor imagery shows broad upper-level troughing across much of the central CONUS, with the mean trough axis down the heart of the Mississippi River Valley. This places the Upper Ohio Valley and Pittsburgh forecast area downstream in southwest flow nearly directly underneath a ~175kt jet streak at 250mb. Additionally, the water vapor imagery and model analysis indicate multiple shortwave troughs rotating around the upper-low, which will play a role in additional (light) snow over the next 36 hours. At the surface, a trough axis departing for the northeast currently exists nearly atop the Allegheny Front w/ strong high pressure currently in place across the mid-section of the US. The weather today (Friday) will feature much of what makes a quintessential winter day in Pittsburgh. Temperatures will remain steady from dawn through much of the afternoon with values only rising perhaps a degree two from the mid/upper 20s to the upper 20s/lower 30s thanks to modest cold advection and a mostly overcast sky. With the possible exception of the ridges, most of the lower forecast area should see a lull through the day. By midnight, the core of the mid- and upper-level troughing will move over the Great Lakes, advecting <-16C 850mb air into the Upper Ohio Valley. Despite approximately 80% ice cover across Lake Erie, there should be enough heat and moisture flux over the lakes to produce some lake-enhanced shower coverage across NW PA, mainly affecting areas north of I-80 at first. Forecast models depict a nearly saturated boundary layer up to approximately 800mb and well within the dendritic growth zone w/ moist-adiabatic lapse rates favorable for isolated to scattered convective snow showers. Depth of lift will be fairly shallow and near-surface flow will be dry and westerly, so most locations in the forecast area should just receive flurries w/ slightly heavier snow showers occuring to areas north of Pittsburgh, and also in the higher elevations where an upslope component will aid lift. Snow accumulation by dawn Saturday will be minimal (or non-existent) for much of the forecast area, though areas north of I-80 and the ridges (skiers rejoice!) may very well pick up around an inch. It will also be quite the cold night as lows will range from the upper single digits to mid teens across the forecast area. Eastern Tucker County will feel particularly cold as sustained wind in excess of 20mph combined with temperatures in the single digits will drop wind chill values to around -10 degrees Fahrenheit. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... The aforementioned scattered snow showers will continue through at least the first half of the day on Saturday due in part to the favorable thermodynamic environment coincident with lift from the last shortwave trough passage. The departure of this wave by late afternoon will effectively end any lingering snow shower coverage as dry air will be allowed to infiltrate the boundary layer with backed flow and as mid-level temps begin to moderate. Perhaps another inch or so of snowfall is possible in the favorable high-elevation ridges, with little(/none) accumulation expected elsewhere. Lows Saturday Night / Sunday Morning are a bit of a challenge and are quite dependent on cloud cover. Ridging will build across the area, with near-surface winds going nearly calm. If enough dry air mixes down by the end of Saturday and clears the sky, temperatures should plummet well into the single digits (perhaps negatives for typically colder valleys such as Canaan). However, cloud cover may also become trapped under a ~900mb inversion as the mid-level ridging builds across, resulting in lows about 10+ degrees warmer than forecast. In any case, dry air should win out by Sunday, allowing temperature to rise back to around the freezing mark by around noon. Upper- and mid-level cloud cover will then return in advance of the next low pressure system. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The dry-streak of 1 day will come to a halt by Monday morning. Model guidance indicates mean ridging across the East Coast, with a positively tilted trough axis extending from the Upper Midwest to the Rockies with a surface cyclone progged to deepen lee of the Rockies underneath the left-exit region of a jet streak. The low pressure system is expected to then move into the Upper Midwest and then south-central Ontario by 12z Monday. At this time, the attendant cold front and precipitation will extend down through the Pittsburgh forecast area. Analyzing model forecasting soundings, hydrometeor-type will be dependent on near-surface air temperature. The GFS is a warmer solution with primarily rain from Pittsburgh southward (snow Pittsburgh north and ridges), while other guidance (NAM, ECMWF, GDPS) is a few degrees colder, resulting in a nearly all-snow event. Given recent model verification, I'm inclined to trust neither solution packages. However, as a result of the cold snowpack and often over- amplified waves of late, have blended temperature to resemble the latter solutions. This yields snow as the dominant p-type through the event, with a possible transition to a mix of rain/snow before wrapping up in the afternoon. The fast-moving nature of the system and limited QPF should only result in a few inches of snowfall at most. If we end up a couple degrees warmer as the GFS solution advertises, then little to snowfall will occur. Snow will cease for most locations by the end of Monday, though the ridges will likely hold out a bit longer in cold northwest flow. A period of quasi-zonal flow aloft will keep the mid-week period fairly quiet w/ only minimal chances for rain or snow. Expect temperatures through the week to moderate to near climatological averages. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... MVFR/IFR cigs are expected to continue through the period with persistent cold advection. Light, lake-enhanced snow showers will be possible this evening and overnight with intermittent vsby impacts. Only light snow accumulation is expected, primarily at FKL/DUJ/MGW. VFR looks promising late Sat/Sun morning as winds shift from the southwest and warm air advection prevails. .Outlook... The next chance for widespread restrictions will come with the advance and passage of low pres late Sunday and Monday. Periods of snow and rain are currently expected with this system. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Feb 19, 5:40 AM EST, 7 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 540 AM EST Fri Feb 19 2021 WVZ514-201045- Eastern Tucker- 540 AM EST Fri Feb 19 2021 This Hazardous Weather Outlook is for northern West Virginia. .DAY ONE...Today and tonight. Temperatures will fall into the single digits tonight. Combined with sustained wind in excess of 20 mph, wind chill values may drop to near or below -10. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Temperatures will fall into the single digits tonight. Combined with sustained wind in excess of 20 mph, wind chill values may drop to near or below -10 until Saturday afternoon. Additionally, light snow accumulation is anticipated on Saturday. Please use caution if traveling as untreated roadways may be slick. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>513-201045- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker- 540 AM EST Fri Feb 19 2021 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Feb 19, 8:17 AM EST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
817 AM EST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 E NEW KENSINGTON 40.56N 79.68W
02/18/2021 M1.5 INCH WESTMORELAND PA COCORAHS
24-HOUR SNOWFALL.
0900 AM SNOW SE JEANNETTE 40.33N 79.62W
02/18/2021 M2.0 INCH WESTMORELAND PA PUBLIC
0900 AM SNOW 6 E PITTSBURGH 40.43N 79.89W
02/18/2021 M1.4 INCH ALLEGHENY PA COCORAHS
24-HOUR SNOWFALL.
0227 PM SNOW YOUNGWOOD 40.24N 79.58W
02/18/2021 M2.0 INCH WESTMORELAND PA TRAINED SPOTTER
0300 PM SNOW 3 SE COLFAX 39.42N 80.08W
02/18/2021 M2.3 INCH MARION WV PUBLIC
0330 PM SNOW EAST BUTLER 40.88N 79.84W
02/18/2021 M1.0 INCH BUTLER PA TRAINED SPOTTER
0430 PM SNOW 2 E GLADESVILLE 39.48N 79.85W
02/18/2021 M3.0 INCH PRESTON WV PUBLIC
0501 PM SNOW 3 S BRUCETON MILLS 39.62N 79.64W
02/18/2021 M3.5 INCH PRESTON WV PUBLIC
0510 PM SNOW 1 E INDIANA 40.62N 79.13W
02/18/2021 M1.5 INCH INDIANA PA TRAINED SPOTTER
0531 PM SNOW 2 NNE UNIONTOWN 39.92N 79.71W
02/18/2021 M1.5 INCH FAYETTE PA COCORAHS
24-HOUR SNOWFALL.
1000 PM SNOW 2 NW JEFFERSON 40.31N 79.95W
02/18/2021 M1.3 INCH ALLEGHENY PA COCORAHS
24-HOUR SNOWFALL.
0210 AM SNOW 2 N GLOVER GAP 39.65N 80.41W
02/19/2021 M2.0 INCH WETZEL WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 1 SSW FRANKLIN 41.37N 79.85W
02/19/2021 M1.0 INCH VENANGO PA COCORAHS
24-HOUR SNOWFALL.
0600 AM SNOW 1 SW POINT MARION 39.73N 79.91W
02/19/2021 M1.0 INCH GREENE PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0600 AM SNOW 2 N RIVESVILLE 39.56N 80.12W
02/19/2021 M1.5 INCH MARION WV COCORAHS
24-HOUR SNOWFALL.
0620 AM SNOW 5 W MARIENVILLE 41.46N 79.18W
02/19/2021 M1.2 INCH FOREST PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 1 ENE FARMINGTON 39.81N 79.56W
02/19/2021 M1.2 INCH FAYETTE PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW DAVIS 39.10N 79.43W
02/19/2021 M1.4 INCH TUCKER WV CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 6 SW MORGANTOWN 39.57N 80.01W
02/19/2021 M1.3 INCH MONONGALIA WV COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 2 WNW STEUBENVILLE 40.38N 80.68W
02/19/2021 M1.0 INCH JEFFERSON OH COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER PBZ2101267
EVENT NUMBER PBZ2101268
EVENT NUMBER PBZ2101269
EVENT NUMBER PBZ2101270
EVENT NUMBER PBZ2101271
EVENT NUMBER PBZ2101272
EVENT NUMBER PBZ2101273
EVENT NUMBER PBZ2101274
EVENT NUMBER PBZ2101275
EVENT NUMBER PBZ2101276
EVENT NUMBER PBZ2101277
EVENT NUMBER PBZ2101278
EVENT NUMBER PBZ2101279
EVENT NUMBER PBZ2101280
EVENT NUMBER PBZ2101281
EVENT NUMBER PBZ2101282
EVENT NUMBER PBZ2101283
EVENT NUMBER PBZ2101284
EVENT NUMBER PBZ2101285
EVENT NUMBER PBZ2101286
JFLocal storm report, Feb 19, 9:41 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 7 SSE TIONESTA 41.39N 79.41W
02/19/2021 M1.0 INCH FOREST PA COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 NW DONEGAL 40.13N 79.41W
02/19/2021 M1.0 INCH WESTMORELAND PA CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 E KINGWOOD 39.47N 79.67W
02/19/2021 M2.0 INCH PRESTON WV COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 4 E NEW KENSINGTON 40.56N 79.68W
02/19/2021 M1.2 INCH WESTMORELAND PA COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 5 NNE TERRA ALTA 39.51N 79.51W
02/19/2021 M2.8 INCH PRESTON WV COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER PBZ2101287
EVENT NUMBER PBZ2101288
EVENT NUMBER PBZ2101289
EVENT NUMBER PBZ2101290
EVENT NUMBER PBZ2101291
JFNearby
Wind Chill Advisories in West Virginia, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.